Alert archive / New York / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 76, NWS Binghamton, NY

July 12, 2022Oneida County, New York

NWS Binghamton, NY issued this severe thunderstorm warning at Jul 12, 2022, 12:07 PM EDT for Oneida County, New York. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 12, 2022, 12:07 PM EDT (16:07 UTC)
Expired
Jul 12, 2022, 12:45 PM EDT
In force
38 min
Issued by
NWS Binghamton, NY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Oneida County, NY

The radar

The Ft Drum radar (KTYX), 60 km from the middle of the area, began a volume at 16:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 4.1 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2022-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2022-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 283 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1209 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
283 m²/s²
0-3 km storm-relative helicity
289 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 11:04 AM EDT, 1 hour 3 minutes earlier.

Area forecast discussion, Jul 12, 11:04 AM EDT, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
1104 AM EDT Tue Jul 12 2022

.SYNOPSIS...
Scattered showers and thunderstorms developing this afternoon,
with best chance for severe weather across Northeast
Pennsylvania and the Catskills. Less humid and slightly cooler
weather expected Wednesday into the end of the week with a few
isolated showers or thunderstorms possible.

&&

.NEAR TERM /THROUGH WEDNESDAY/...

1055 AM Update

Still watching the potential for scattered strong to severe
t'storms this afternoon especially south/east of I-81 and I-88
in CNY and much of NE PA. Skies this morning have been partly to
mostly sunny with a good diurnal temperature increased noted.
11 AM temperatures are already in the upper 70s to mid-80s
areawide and there is decent low level moisture advection along
and ahead of the approaching front; sfc dew points are now in
rising into the mid to upper 60s. An area of enhanced MLCAPE is
moving into CNY/NE PA from the west, already surpassing 1000
J/Kg...there is plenty of effective layer shear moving in as
well, 50+ Kts noted. Low level lapse rates are increasing
between 7-7.5C/Km across CNY at this time as well...and perhaps
most concerning is the mid level dry air mass (shown on latest
WV loop) and DCAPE values over 1000 J/Kg...this should set the
stage for scattered thunderstorms this afternoon and perhaps
even a few supercells across NE PA and/or the western
Catskills..the main threat from these storms would be isolated
damaging winds. Only minor adjustments were made to the near
term forecast grids to account for the latest satellite, radar
and CAMs trends.

645 AM Update...
Isolated rain showers are moving across the area and more
isolated showers are expected to develop this morning. The
forecast remains on track from the previous package. Increased
cloud cover is causing some concern for convective activity
later this morning, especially a band of thicker clouds
currently moving across central PA which would limit instability
potential over NEPA as it would move over during prime heating
time.

330 AM Update...

Rain showers are currently moving through Oneida county and
should be east of the area within the next hour. Another batch
of rain showers and isolated thunderstorms are currently moving
into Steuben county and are expected to move to the NE across
the CWA. A 40kt LLJ combined with the overhead shortwave will
aid in continuing the development of this area of showers as
they move across the area this morning.
The LLJ and shortwave will exit the area later this morning,
taking the rain showers with it.

This afternoon, an upper level trough combined with a cold front
advancing through the area will bring scattered rain showers and
thunderstorms. CAMs have not done a great job with the current
round of showers moving through the area and they are not coming
to any sort of agreement on how this afternoon will play out,
with some models showing almost no activity and others showing
widespread showers and storms. The overnight rain showers that
have and will move across the area should leave a cold pool
across the Finger Lakes, stretching into CNY and the Mohawk
Valley. This combined with an increase in clouds this morning
should inhibit thunderstorm development across these regions
tomorrow afternoon. As the cold front pushes through in the
afternoon, a few showers and isolated thunder could pop off but
the severe threat will be minimal.

The best chance for thunderstorms with severe weather in the
afternoon will be across NEPA and the Catskills. HREF shows CAPE
above 1000 j/kg across the region with 40-50 kts of 0-6km bulk
shear. Hodographs are mostly straight, indicating storm mode
will be linear and sounding profiles show a great potential for
damaging winds as the main threat, with inverted Vs and DCAPE
greater than 1000 across the area. The severe threat should be
over by mid evening as the cold front will be through the
region.

Post front, low level moisture should bring a stratus deck with
a chance for some light showers across the higher elevations of
the Tug Hill, south of the Mohawk Valley and the Catskills.
Tuesday night will see lows in the mid to upper 50s.

The upper level trough will remain overhead Wednesday, sending
another embedded shortwave through the area. Best chances for
rain and isolated weak thunderstorms will be during peak heating
in the afternoon. Highs on Wednesday will be in the mid to upper
70s with the river valleys of NEPA reaching the mid 80s.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY/...
A secondary cold front with a broad upper level trough moves
through the region Wednesday night and Thursday. While moisture
looks limited enough lift looks present for isolated showers and
thunderstorms in this time along with some increase in the
cloud cover. Temperatures generally should be in the 60's and
70's with a few low 80's for highs Thursday.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
High pressure will begin to build into the region Thursday night and
Friday bringing a shot of slightly cooler and less humid air to the
region. This looks to result in a wider temperature spread with lows
in the 50's and most places seeing highs getting into the low and
mid 80's Friday and Saturday. Though Saturday does look a few
degrees warmer being on the back side of the high with southwesterly
warm air advection.

Enough moisture with increasing dewpoints brings a muggier feel to
start next week. Still looks warm as well with higher lows in the
60's and afternoon highs in the 80's Sunday and Monday. Chances of a
few showers and thunderstorms increase by Monday ahead of a weak
cold front and deeper moisture from the Gulf of Mexico and
the Atlantic ocean.

&&

.AVIATION /15Z TUESDAY THROUGH SATURDAY/...
VFR conditions are expected through the period at all terminals.
Some periods of rain showers will move across SYR/RME this
morning but restrictions are not expected as showers should be
light.

Afternoon convection continues to trend downward as overnight
rain showers and morning clouds will limit thunderstorm
development across BGM/ELM/ITH/SYR/RME terminals. The best
chance for thunderstorms will be at AVP this afternoon, but
confidence is not very high in storms developing near the
terminal. High res model guidance is outputting a variety of
solutions for how precipitation might evolve this afternoon.
Because of this low confidence, only VCTS was mentioned in the
TAFs.

Models are hinting at some low stratus developing behind the
front with patchy fog in river valleys. ELM and RME will have a
chance for MVFR conditions but confidence is not high enough to
put it in the TAF this far out.

Outlook...

Wednesday and Wednesday Night...Mainly VFR, but brief
restrictions in showers and thunderstorms possible in the
afternoon and early evening.

Thursday through Saturday...VFR expected at this time.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.

&&

SYNOPSIS...JTC/MJM
NEAR TERM...BTL/JTC/MJM
SHORT TERM...MWG
LONG TERM...MWG
AVIATION...JTC
Hazardous weather outlook, Jul 12, 5:27 AM EDT, 6 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
527 AM EDT Tue Jul 12 2022

NYZ023>025-036-037-044>046-055>057-062-PAZ038>040-043-044-047-048-
072-130930-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango-
Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna-
Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne-
527 AM EDT Tue Jul 12 2022

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...Today and tonight.

There is a slight risk for severe thunderstorms today. A cold front
will push through the area this afternoon, generating rain showers
and thunderstorms. Damaging wind gusts will be the main severe
weather threat type. The best window for severe weather will be
between 1pm and 8pm.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures. Please relay
any information about severe weather to the NWS while following
local, state and CDC guidelines.

NYZ009-015>018-022-130930-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
527 AM EDT Tue Jul 12 2022

This Hazardous Weather Outlook is for central New York.

.DAY ONE...Today and tonight.

Scattered rain showers with isolated thunderstorms are possible late
this morning and into the afternoon. An isolated thunderstorm or two
could generate gusty winds as the cold front moves through.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures. Please relay
any information about severe weather to the NWS while following
local, state and CDC guidelines.

In the hours before

Special weather statement, Jul 12, 12:04 PM EDT, 3 minutes before
Special Weather Statement
National Weather Service Binghamton NY
1204 PM EDT Tue Jul 12 2022

NYZ009-121645-
Northern Oneida NY-
1204 PM EDT Tue Jul 12 2022

...A strong thunderstorm will impact portions of northwestern Oneida
County through 1245 PM EDT...

At 1202 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Camden, moving east at 45 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Camden, Boonville, Steuben, Florence, Ava, Taberg, Glenmore, Point
Rock, North Western and Pixley Falls State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4330 7528 4330 7587 4332 7587 4332 7588
      4333 7588 4348 7581 4342 7553 4352 7532
TIME...MOT...LOC 1602Z 265DEG 39KT 4341 7592

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

AJG

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 12:04 PM EDTSpecial Weather StatementBGMOneida41 min
Jul 12, 12:37 PM EDTSevere Thunderstorm WarningBGMOneida8 min
Jul 12, 12:45 PM EDTSpecial Weather StatementBGMCortland30 min
Jul 12, 12:50 PM EDTSevere Thunderstorm WarningBGMChenango, Cortland, Tompkins55 min
Jul 12, 1:43 PM EDTSpecial Weather StatementBGMTioga32 min
Jul 12, 1:59 PM EDTSpecial Weather StatementBGMOtsego46 min
Jul 12, 2:24 PM EDTSpecial Weather StatementBGMBroome51 min
Jul 12, 2:30 PM EDTSevere Thunderstorm Warning Considerable damage threatBGMDelaware, Otsego30 min
Jul 12, 2:36 PM EDTSevere Thunderstorm WarningBGMBroome, Chenango, Delaware39 min
Jul 12, 3:15 PM EDTSevere Thunderstorm WarningBGMDelaware45 min
Jul 12, 5:14 PM EDTSevere Thunderstorm WarningBGMDelaware, Sullivan46 min
Jul 12, 5:53 PM EDTSevere Thunderstorm WarningBGMDelaware, Sullivan52 min
Jul 12, 3:59 PM EDTSevere Thunderstorm WarningBGMLuzerne61 min
Jul 12, 4:58 PM EDTSpecial Weather StatementBGMWayne47 min

Nearby

Severe Thunderstorm Warnings in New York, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.